Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Had oral sex. Noticed bumps on tongue. Have throat infection. Tonsils were so swollen and painful. What to do?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5614 Questions
SEXUAL ENCOUNTER POSSIBLY CAUSING MY MISERY. Back in January I exchanged oral sex with a female while intoxicated and noticed an unusual sour, bitter taste (I am male). Within a week, I noticed some bumps on my tongue (gross I know) that were easily irritated. Smoking and spicy food most notably caused discomfort the most. There were smaller reddened bumps in the middle of tongue and larger ones further back. I never sought medical tx for this. I hoped that it would just go away and I had nothing to worry about. This Summer I started nursing school and came down with a throat infection (most likely strep). A NP I know wrote me a script for keflex for the throat issue since I didn't have insurance at the time. Throat issue resolved. Now I have the same throat infection, no insurance, in the middle of nursing school, and yes I still have the bumps on my tongue. This time, however, it seems worse. Sunday night I could hardly sleep because my tonsils were so swollen and painful and they seemed to be causing me periods of apnea. I would wake up terrified. I then looked in my mouth with penlight and noticed that there were a lot more bumps toward the back of my tongue. I palpated that area and it seems that the bumps descend all the way to my epiglottis. So now I'm freaking out. I went to the endodontist earlier this week for a rework root canal of a traumatized tooth and she wrote me a script for penicillin for my strep throat and fluconazole for the bumps on my tongue and referred me to an MD. Well now its Friday. MD office is closed until Monday. I've already began the penicillin therapy. (2 tabs stat, then tid until gone, began on 9/18). Endodontist and I were both unsure of taking both at the same time, that being the reason she referred me to an MD. Anyway I've got these meds started but I don't want them making things worse. I need advice. PLEASE HELP!!!!
Posted Thu, 10 Oct 2013 in Sexually Transmitted Diseases
Answered by Dr. Ivan R. Rommstein 23 minutes later
Brief Answer:
Hi and welcome to XXXXXXX

Detailed Answer:
If you are worried about penicilin and fluconalzole interactions, you dont have to be since these 2 drugs can be taken at the same time. Some side effects are rarely reported and it wont make thing worse.
These 2 antimicrobe drugs should "cover" most of causes of your symptoms and signs such as strep,yeast infections,staphyloccucs and other.
But if this throat infections is caused by STD such as clamydia, gonnorhea or virus(herpes, HPV), penicilinum probably wont be helpful and you ll need other antibiotics(doxicicline or asitromycine).
The only way to find the exact microbe is throat smear test or specific blood tests so you should do it if there is no improvement in next several days.
If there is breathing difficulty, high fever or progressive pain,you should visit ER,but such infections are mostly benign and easily treatable. Wish you good health. Regards
Above answer was peer-reviewed by
Follow-up: Had oral sex. Noticed bumps on tongue. Have throat infection. Tonsils were so swollen and painful. What to do? 7 minutes later
Thanks for the quick response. What do you mean by these drugs should "cover" my s/s? Since I'm taking the penicillin already, should I complete the penicillin and then start fluconazole? Or should I start fluconazole now as well?
Answered by Dr. Ivan R. Rommstein 40 minutes later
Brief Answer:

Detailed Answer:
It means that most bacterias which cause throat and mouth infections are sensitive to peniciline except STD such as clamydia or gonorrhea.
I understood that you already started fluconazole... you can take it at same time with penicilin,but if you didnt start it already, I suggest to wait and see will penicilin work. If not,then it may be yeast infections or STD as I mentioned. In this case you need further tests(smear and blood tests). penicilin should work within 4-5 days.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Sexual Diseases

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor